>Q. After eating prepared mangos during the holidays, I bought some to peel and slice myself. I even chewed on the seed. Bad mistake!
By the next day, I was itching under my chin. This became swelling around my mouth and beside one eye.
I looked on the Internet and found that mango is related to poison ivy. Apparently there is an oil in the skin that can trigger reactions. Why is this not more widely known? I would never have suspected.
A. The sap of the mango tree and the skin of its fruit contain urushiol, the same irritating chemical that causes reactions to poison ivy and poison oak. In addition to an itchy rash, some people react to eating mangos with serious allergic symptoms such as swelling of the lips, face and tongue and even anaphylaxis.
Another allergy that might cause problems is latex. People with latex allergy may react to foods like mangos, kiwis, bananas and avocados.
>Q. My aging parents belong to a generation that never questions anything a doctor says. They both take so many medications, they can barely keep track of everything. Here is just a partial list: amlodipine, diclofenac, pravastatin, furosemide, atenolol, amiodarone, lisinopril and tamsulosin.
I believe that some of their problems (dizziness, forgetfulness, lack of energy and coughing) are caused by their drugs, but they are afraid to question the doctor.
I would like to know where to find a list of books you have written that might open their eyes to potential side effects and more natural approaches to some of their medical conditions.
A. Some of your parents' prescription medicines might indeed be contributing to the symptoms you mention. Such drugs should never be stopped suddenly or without medical supervision.
You will find our books in libraries, bookstores and online (www.PeoplesPharmacy.com). Elderly parents may need help consulting their physicians if their medicines are harming the quality of their lives. Healing foods, exercise and other natural approaches, if used thoughtfully, sometimes can be helpful, even for seniors.
>Q. I used to have heartburn and took drugs to treat it for several years. I later learned that hot peppers could help, so I purchased a bottle of cayenne-pepper capsules. I take just one a day with food.
I don't remember how long it was before I stopped taking the prescribed drugs, but when I did, I no longer had a problem with acid reflux. No one would believe me that cayenne-pepper capsules were the cure for my problem, so I was pleased to read about the research in your column.
A. It seems counterintuitive that the hot stuff in hot peppers (capsaicin) could be helpful against heartburn. We certainly know that many people cannot tolerate spicy food.
Nonetheless, some research has shown that regular consumption of hot peppers seems to reduce reflux symptoms (Journal of Neurogastroenterology and Motility, April 2010).